Wisconsin, 2022

Damaging Winds and Seiche in Wisconsin, July 23, 2022

July 23, 2022 · NWS GRB · 21 events in 7 counties and zones

Thunderstorms tracked east along a warm front through central and east-central Wisconsin during the late afternoon and early evening hours on Saturday (7/23). The strongest storms produced wind gusts of 60 to 70 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms tracked east along a warm front through central and east-central Wisconsin during the late afternoon and early evening hours on Saturday (7/23). The strongest storms produced wind gusts of 60 to 70 mph. The storms also produced a seiche on Lake Winnebago as the storms tracked over the lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 23, 2:18 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 23, 2:18 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
318 PM CDT Sat Jul 23 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 317 PM CDT Sat Jul 23 2022

Storms have been moving E/SE across southern Minnesota this
afternoon. Overall, complex is moving east, but newest development
is on the southern end, near the warm front/moisture/instability
gradient. A strip of pwats of 1.5 to 2.0 inches from southern MN,
into northeast IA, southwest WI, and northern IL. MLCAPEs are also
highest here. Expect the leading line of convection to continue
tracking along this gradient, but there is still some uncertainly
on how much farther north it will move. Additionally, more
development has started behind the main storms and has started to
fill in. This also warrants watching, as the severe threat may be
not as high, but could lead to training rain/storms and potential
flooding concerns later this evening and overnight.

Late afternoon and evening...As convection tracks east and warm
front edges northward expect thunderstorms to enter central
WI (southwest part of the GRB forecast area) over the next hour,
and then continue eastward along the southern tier or two of
counties into the evening. The threat is greatest south of Hwy 10
for severe storms, with damaging winds the main threat. A few
tornadoes, hail, and heavy rains are also possible. Farther north,
still expecting rain and thunder/lightning but the threat for
severe thunderstorms is lower.

Late evening and overnight...Meso models, particularly the HRRR,
have a fairly good sense of the current convection. Following
their trends eastward, the main complex moves east of the area
and over Lake Michigan by 01/02Z. Behind this, the trend has been
increasing to see additional development of rain and
thunderstorms. Given high pwats there could be heavy rains among
this, with possible training and flooding concern, once again
focused south of Hwy 10. This would likely be a very localized
concern depending on where individual cells setup, but localized
amounts of 2 to 3 inches or more are possible. There are a few
features that will lead to continued larger scale forcing,
including entrance region of upper jet, and a developing LL jet
feeding additional moisture into WI ahead of the sfc cold front
through the night. Instability will likely have waned by this time
due to the earlier convection and loss of daytime heating, so
expect heavy rain/flooding to be the main threat overnight.

Temperatures will remain mild overnight with lows mainly in the
60s.

Sunday...Some lingering showers are possible a little after
sunrise, but dry weather is expected for the most part followed by
clearing skies in the afternoon. The exception is across northern
WI where a shortwave brushing across the area in the afternoon
could generate isolated afternoon showers. Some of the meso
models also show this development. Added very low PoPs across the
north to account for this. Otherwise, the rest of the area will be
dry. Highs will be closer to normal ranging from the low 70s in
the north to around 80 degrees in the Fox Valley.

.LONG TERM...Sunday Night Through Saturday
Issued at 317 PM CDT Sat Jul 23 2022

High pressure should bring dry conditions and cooler than normal
temperatures for the beginning of the work week.

A cold front and associated short-wave trough will bring the next
chance of showers later Tuesday into early Wednesday. The best
chance of showers will occur Tuesday night. Instability appears to
be fairly meager, so only expecting isolated to scattered
embedded storms at this time. Additional short-wave activity is
expected to bring another chance of showers and isolated storms
Thursday into early Thursday night.

High pressure returns for Friday and Saturday, with pleasant
summertime weather anticipated for the first part of the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1121 AM CDT Sat Jul 23 2022

.KOSH...a complex of thunderstorms will move across east-central
Wisconsin late this afternoon or early this evening, with
additional thunderstorm activity expected during the remainder of
the evening into early Sunday morning. Current projections would
indicate the complex would reach KOSH between 6 pm and 8 pm.
Strong wind gusts over 40 knots are possible this cluster of
storms, along with poor visibility in the IFR category in the
stronger thunderstorms. Currently have wind gusts to 40 knots in
the 18z TAF, but will need to monitor the situation and may need
to bump up the wind gusts if the strongest core of winds moves
over the airport. There is some model differences if the core
of strong winds will move over the airport or go just to the
south.

Once the first complex of storms moves through the area, additional
showers and thunderstorms will move across KOSH through the rest
of the evening into early Sunday morning. Once the rain exits the
region overnight, IFR CIGS are expected to develop and will
continue past sunrise. CIGS will gradually improve into the MVFR
category by mid to late morning, then VFR category Sunday
afternoon. Northwest winds will gust to around 25 knots Sunday
afternoon.

For the rest of the forecast area, a complex of thunderstorm will
move into portions of central and north-central Wisconsin between
3 pm and 6 pm and across northeast and east-central Wisconsin
between 5 pm and 8 pm. The strongest core of winds with the
thunderstorm complex will move south of a Marshfield to Algoma
line where wind gusts over 40 knots are possible. Torrential
rain will lead to poor visibilities in the IFR category in the
stronger storms. Once the complex of storms moves through the
area, additional shower and thunderstorms will continue into early
Sunday morning until the cold front moves east of the area. The
rain should end around 09z across eastern Wisconsin. IFR CIGs are
expected to develop late tonight and continue into Sunday morning.
CIGS will improve into the VFR category Sunday afternoon with
gusts to around 25 knots possible.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Kieckbusch
AVIATION.......Eckberg
Hazardous weather outlook, Jul 23, 1:44 PM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sat Jul 23 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible late this afternoon into this
evening. Damaging wind is the main concern, but large hail,
tornadoes, and local flooding from heavy rain is also possible.
The greatest chance of severe storms and heavy rain will be in
central Wisconsin and the southern Fox Valley between 4 pm and 10
pm. The flooding threat would likely occur later in the evening
and into the overnight period.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from late Tuesday
afternoon through Thursday, but the threat of severe weather
appears to be low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed late this afternoon and evening.

LMZ521-522-541>543-241945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms could produce strong winds, heavy rainfall, and
dangerous lightning, especially this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms will be possible at times from Tuesday night through
Thursday. Any storms would pose a hazard to boaters.

KLJ/Kieckbusch

In the hours before

Local storm report, Jul 23, 3:42 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
442 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 SW COLOMA             43.98N 89.59W
07/23/2022  U0.50 INCH       WAUSHARA           WI   PUBLIC

            REPORT FROM MPING.

&&

The radar

The Green Bay radar (KGRB), 100 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 2 seiche. Local standard time, as filed.

Thunderstorm Wind, Waushara

When
July 23, 4:00 PM CST to 4:01 PM CST
Where
Waushara County, 0.85 mi SE of Spring Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.010, -89.160

Thunderstorm winds downed trees in Spring Lake. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Waushara

When
July 23, 4:21 PM CST to 4:22 PM CST
Where
Waushara County, 0.69 mi N of Lohrville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.040, -89.120

Thunderstorm winds downed trees near Lohrville. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:28 PM CST to 4:29 PM CST
Where
Winnebago County, 0.5 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.000, -88.840

Thunderstorm winds downed trees in Eureka. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:32 PM CST to 4:33 PM CST
Where
Winnebago County, Omro
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.030, -88.750

Thunderstorm winds downed trees and power lines in Omro. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:32 PM CST to 4:36 PM CST
Where
Winnebago County, Omro
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.030, -88.750

Thunderstorm winds downed trees, power lines, and snapped power poles in Omro. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:38 PM CST to 4:39 PM CST
Where
Winnebago County, 0.85 mi SE of Winneconne
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
44.110, -88.710

Thunderstorm winds downed trees in Winneconne. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:42 PM CST to 4:43 PM CST
Where
Winnebago County, 0.69 mi N of Butte Des Morts
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.110, -88.650

Thunderstorm winds downed numerous trees near Butte des Morts. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:50 PM CST to 4:55 PM CST
Where
Winnebago County, 0.5 mi W of (Osh)wittman Fld Osh
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.980, -88.560

Thunderstorm winds flipped a plane and caused a tree to fall on a car on EAA grounds. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:50 PM CST to 4:55 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.010, -88.550

Thunderstorm winds downed numerous trees and power lines throughout Oshkosh. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
July 23, 4:50 PM CST to 4:52 PM CST
Where
Winnebago County, 0.85 mi NW of (Osh)wittman Fld Osh
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.990, -88.560

Thunderstorms produced a wind gust to 58 mph at the Oshkosh airport.

Thunderstorm Wind, Winnebago

When
July 23, 4:50 PM CST to 4:52 PM CST
Where
Winnebago County, 0.69 mi S of Oshkosh
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
44.010, -88.550

Thunderstorms produced a wind gust to 68 mph in Oshkosh.

Thunderstorm Wind, Outagamie

When
July 23, 4:54 PM CST to 4:56 PM CST
Where
Outagamie County, 1.21 mi SW of Appleton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.260, -88.420

Thunderstorm winds downed numerous trees on the southwest side of Appleton. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
July 23, 4:58 PM CST to 4:59 PM CST
Where
Outagamie County, 2.1 mi WNW of Appleton
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
44.280, -88.440

Thunderstorms produced a wind gust to 59 mph on the northwest side of Appleton.

Thunderstorm Wind, Calumet

When
July 23, 5:05 PM CST to 5:07 PM CST
Where
Calumet County, 1.64 mi WNW of Stockbridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.080, -88.330

Thunderstorm winds destroyed a dock on Lake Winnebago. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Calumet

When
July 23, 5:07 PM CST to 5:09 PM CST
Where
Calumet County, 0.5 mi W of High Cliff
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.170, -88.290

Thunderstorms produced a wind gust to 68 mph near High Cliff State Park.

Thunderstorm Wind, Brown

When
July 23, 5:37 PM CST to 5:39 PM CST
Where
Brown County, 1.47 mi NNE of Ashwaubenon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.490, -88.070

Thunderstorm winds downed trees in the southwest portion of Green Bay. The time of this report is an estimate based on radar data.

Seiche, Winnebago

When
July 23, 5:45 PM CST to 6:25 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Gusty winds associated with severe thunderstorms caused a seiche on Lake Winnebago. The water level on the Fox River at Oshkosh oscillated between 5.65 feet at 645 pm to 7.58 feet at 705 pm.

Thunderstorm Wind, Manitowoc

When
July 23, 5:46 PM CST to 5:48 PM CST
Where
Manitowoc County, 1.21 mi SE of (Mtw)manitowoc Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.110, -87.660

Thunderstorm winds downed trees on the north side of Manitowoc. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
July 23, 5:47 PM CST to 5:49 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.080, -87.660

Thunderstorm winds downed trees in Manitowoc. The time of this report is an estimate based on radar data.

Thunderstorm Wind, Kewaunee

When
July 23, 5:49 PM CST to 5:51 PM CST
Where
Kewaunee County, 0.85 mi NW of Krok
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
44.440, -87.640

Thunderstorm winds downed trees near Ellisville. The time of this report is an estimate based on radar data.

Seiche, Calumet

When
July 23, 5:55 PM CST to 6:35 PM CST
Where
Calumet forecast zone
Reported by
Official NWS Observations
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Gusty winds associated with severe thunderstorms caused a seiche on Lake Winnebago. The seiche caused damage to docks on Lake Winnebago.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Seiche
A standing wave in a lake or bay, pushed by wind or pressure, that flooded the shore.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1040315, 1040316, 1040317, 1040318, 1040319, 1040320, 1040321, 1040322, 1040323, 1040331, 1040334, 1040325, 1040332, 1040326, 1040335, 1040327, 1040336, 1040329, 1040328, 1040330, 1040337.